Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Diagnosed with PD and MSA. Having chronic Hyponatremia and advised to take Tolvapton. Sodium levels keep dropping. Need advise?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 287 Questions
My father(75 yrs) has been diagnosed with PD and MSA. Alongside, he is having chronic Hyponatremia - and our doctor advised Tolvapton. It worked well for my dad but apprently it cannot be used continuously more than 30 days. His sodium levels keep dropping everytime we stop it and he shows severe symtoms of disorientation, inability to move etc. Kindly advise
Posted Fri, 8 Nov 2013 in Brain and Spine
Answered by Dr. Gaurav Nigam 2 hours later
Brief Answer:
Tolvapton-fast action.should be used cautiously.

Detailed Answer:

So as I have learnt from your fathers history that he has both Parkinsons disease and multiple system atrophy. Tolvapon is a wonderful drug to bring up the sodium levels but it brings up rather quickly. As you said it cannot be taken for a long time.
So in your Father Case I need to know what is the dose being given to your father,
Your doctor would be knowing about other alternatives or if the does can be lowered so he can tolerate it better. You should tell these symptoms to your doctor. Whenever you are discontinuing its use, it is better to withdraw it in hospital setting.

Hope this helps you.
For any queries you can reply back.
Above answer was peer-reviewed by
Follow-up: Diagnosed with PD and MSA. Having chronic Hyponatremia and advised to take Tolvapton. Sodium levels keep dropping. Need advise? 11 hours later
Thanks Dr. XXXXXXX
He is taking 15mg daily. The risk of rapid rise is past i hope, as we have been using it for just above 30 days now
What are main risks of using Tolvaptan for more than 30 days. Is it higher sodium levels or are there any severe side effects. If we monitor electrolytes, is it safe to continue
Couldn't get an appointment with his neurologist and hence checking with you all

Thx much
Answered by Dr. Gaurav Nigam 58 minutes later
Brief Answer:
Hot fomentaion to the knee

Detailed Answer:
Tolvaptan is a wonderful drug. The dose that your father is taking is almost minimal.It normally is given in 30 mg and can go unto 60 mg also in certain cases. Thats good that you are father is maintaining at this levels.

Ideally it is not continued beyond thirty days.
More Common side effects of Tolvaptan are
Abdominal or stomach pain
blurred vision
dry mouth
flushed, dry skin
frequent urination
fruit-like breath odor
increased hunger
increased thirst
increased urination
increased volume of pale, dilute urine
troubled breathing
unexplained weight loss
unusual tiredness or weakness

I want to add is change in diet while he's on the that is XXXXXXX in sodium. So when he brings the medicine dose down then also sodium can be maintained.

Hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor